Endocrine Abstracts (2008) 16 P74

Dramatic hypocalcaemia as a cause of generalized seizures following thyroidectomy

Igor Tauveron1, Caroline Forichon1, Melanie Gardette2, Frederic Somda1, Francoise Desbiez1, Thierry Gillart2, Gerard Neouze3, Dominique Guelon2, Pierre Clavelou4 & Philippe Thieblot1


1Endocrinology CHU, Clermont Ferrand, France; 2Medico surgical intensive care CHU, Clermont ferrand, France; 3Surgery Clinique de la Plaine, Clermont Ferrand, France; 4Neurology CHU, Clermont Ferrand, France.


A 56 years old woman was admitted to an intensive Care Unit for generalized seizure seven days following total thyroidectomy for toxic multinodular goiter. Thyroidectomy included self transplantation of a right parathyroid gland. Pathologic analysis confirmed benign multinodular goiter, without parathyroid tissue. Post operatively, on LT4 therapy, follow up symptoms included facial paresthesia associated to mild hypocalcaemia (1.56 mmol/l) at day 2, treated with oral calcium (1 g/day) and calcitriol 0.25 μg/day. Symptoms disappeared and the patient was discharged. At day 7, she presented repeated generalized seizure requiring emergency in hospital admission. Blood total calcium concentration was dramatically low, 0.6 mmol/l, associated with low intact PTH concentration (10 ng/l – usual values 10–64). Immediately, calcium gluconate was infused, in conjunction with diazepam and phenitoine. Vitamin D intake was increased, up to 2 μg/day alfacalcidol, resulting in rapid normocalcaemia. Yet, seizure recurred leading to a change in antiepileptic drugs for levetiracetam. A CT scan demonstrated a 20 mm right frontal arachnoidal cyst. The patient remained well and was discharged on LT4, alfacalcidol and levetiracetam.

Conclusion: This report reminds the rare possibility of seizure in severely hypocalcaemic adult patients, related to cerebral ionic and electric changes. The recurrence of seizure after correction of hypocalcaemia must suggest another convulsive threshold lowering factor, in our report an arachnoidal cyst.